The Western Classics in Modern China

All day
Through April 29, 2012

Begins
Apr. 27

Greece and Rome, as the origins of the Western tradition, have been frequently held up as examples by Chinese intellectuals and institution builders since the turn of the twentieth century as they struggle with an unprecedented crisis in the history of Chinese civilization induced by the encounter with the West.  A distinguished group of scholars from the disciplines of history, philosophy, literature, and law will address various aspects of the complicated history of Greco-Roman antiquity in modern China.

A new wave of interest in Greco-Roman classics in Chinese intellectual circles and the concurrent rise of a cultural nationalism marked by a re-embracing of China’s own ancient traditions gives this topic special significance. How are China’s present and future shaped by its century-long and ongoing engagement with Greco-Roman antiquity? How do diverse patterns of relationship between tradition and modernity contribute to the making of various nation-states?

The Western Classics in Modern China/西方古代经典在现代中国

Friday April 27th

4.00-6.00 pm    Welcome reception for all speakers and guests

At 5.00 pm        Welcoming comments:  Prof. Shadi Bartsch (Chicago), Prof. Zhou Yiqun 周轶群(Stanford), Dr. Robert Zimmer, President, University of Chicago, Vice-President Li Yansong, Peking University, Ambassador Theodore Georgakelos, message from Dr. Richard Saller, Dean of Humanities and Sciences, Stanford University, Dr. Elena Avramidou (cultural attaché to the Greek Embassy)

6.00-7.00 pm Keynote address: “Classical Studies in China,” Prof. Huang Yang 黃洋 (Peking University)

Question period

7.30-9.30 pm    Dinner for conference speakers, courtesy of the Greek Embassy to China

Saturday April 28th

8.30-9.00 am       Coffee, tea, pastries

9.00–10.30 am  Session One. The Idea of the “Classics” (Chair:  Prof. Yu Jiyuan)

Prof. Alexander Beecroft (South Carolina), “The Western Classics in Debates on Chinese Vernacularization.”  30 mins
Prof. Haun Saussy (Chicago), “Kang Youwei and Retrospective Futurism: What Classics Do for Us.”  30 mins
Question period  30 mins

10.30-11.00 am Break with refreshments

11.00am-1.00 pm   Session Two.  Ancient Greece in Modern China

Prof. Liu Dong 刘东 (Tsinghua), “The Cultural Affinity between China and Greece.” 30 mins
Prof. Nie Minli 聂敏里 (Renmin), “The Rise of Classical Scholarship and its Modern Meaning.”  30 mins
Prof. Zhang Longxi 张隆溪 (CUHK), “Chinese Scholarly Views on the Comparability of the Greek and Chinese Classics.”  30 mins
Question period 30 mins

1.00-2.30 pm  Lunch

2.30-4.00 pm  Session Three.  Strategies of Translation (Chair:  Prof. Huang Yang)

Prof. Liu Haoming 刘皓明 (Vassar), “Sophocles in Chinese: Through the Prisms of Hölderlin and Heidegger.” 30 mins
Prof. Nicholas Koss (PKU), “Need the Confessiones of Augustine Enter China through the Latin? A Study of the Chinese Translations.”  30 mins
Question period  30 mins

4.00-4.30 pm  Break with refreshments

4.30-6.30 pm Session Four.  Greek Philosophy and its Influence (Chair:  Prof. Zhang Longxi)

Prof. Liu Jinyu 刘津渝 (DePauw), “Confucius and Socrates:  The Xueheng (Critical Review) Group and the Value of Western Antiquity.”   30 mins
Prof. Yu Jiyuan (SUNY Buffalo), “Fung Yu-lan and Greek Philosophy.”  30 mins
Prof. Rivi Handler-Spitz (Middlebury), “Zhou Zuoren and the Spirit of Ancient Greece.” 30 mins
Question period  30 mins

7.00-8.30 pm        Dinner for speakers, courtesy of Peking University

Sunday April 29th

8.30-9.00 am  Tea, coffee, pastries

9.00 am-10.30 am  Session Five.  The Classics in China:  Then and Now (Chair:  Prof.  Fritz-Heiner Mutschler)

Prof. Gao Fengfeng 高峰枫 (PKU), “A Latin Primer of Late Qing Dynasty.” 30 mins
Prof. Lisa Raphals (UC Riverside and Nat’l Univ Singapore), “Classics and Comparison.” 30 mins
Question period  30 mins

10.30 am Quick break

10.40 am-12.10 pm  Session Six.  Westerners as Mediators (Chair:  Prof. Nick Koss)

Prof. Tamara Chin (Chicago), “Ptolemy’s Geography, the Hanshu, and the Invention of the Silk Road, 1877-1936.”  30 mins
Prof. Li Sher-shiueh 李奭学 (Academia Sinica), “Homer in Late Imperial China: Christian Missionaries’ Perspectives.”   30 mins
Question period 30 mins

12.10 pm to 1.45 pm Lunch

1.45 pm– 3.30 pm Concluding Talks and Round Table discussion (Chair: Prof. Lisa Raphals)

Prof. Zhou Yiqun (Stanford), “Greek Antiquity, Chinese Modernity, and the Changing World Order.”  30 mins
Prof. Shadi Bartsch (Chicago), “Classical Trends in 21st Century China.”  30 mins
General discussion 45 mins

Organizers: Shadi Bartsch-Zimmer, University of Chicago (Department of Classics), Yiqun Zhou, Stanford University, and Huang Yang, Peking University, with assistance from the Greek Embassy in Beijing.